Kansas, 2016

Winter Weather in Kansas, April 29, 2016

April 29, 2016 · NWS GLD · 2 events in 2 counties and zones

Moderate to heavy rainfall transitioned to heavy snow from west to east across Sherman and part of Thomas counties. As the rain changed to snow, there was a brief period of sleet and graupel as well.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Moderate to heavy rainfall transitioned to heavy snow from west to east across Sherman and part of Thomas counties. As the rain changed to snow, there was a brief period of sleet and graupel as well. The rapid accumulation of thick slush from the wintery precipitation on I-70 immediately caused many vehicle slide-offs and accidents, along with some injuries. Multiple first response agencies were involved in the clean-up. Westbound I-70 was closed from Colby to the Colorado border for a few hours during the clean-up. Snowfall reports ranged from an inch or two to six inches, with the highest amounts near the Colorado border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 12:14 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 29, 12:14 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
114 PM MDT FRI APR 29 2016

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 102 PM MDT FRI APR 29 2016

UPPER SYSTEM OVER SOUTHERN COLORADO WILL LIFT NORTHEAST AND CUT
OFF A CLOSED LOW OVER THE FORECAST AREA TONIGHT AND SATURDAY.
WIDESPREAD LIGHT TO OCCASIONALLY MODERATE PRECIPITATION WILL
CONTINUE...GRADUALLY LIFTING NORTH DURING THE DAY SATURDAY. MAIN
FORECAST PROBLEM WILL BE POSSIBILITY OF LIGHT SNOW IN NORTHEAST
COLORADO AND HOW FAR EAST TO BRING THE RAIN/SNOW LINE TONIGHT AND
SATURDAY. AT 19Z...RAIN WAS CHANGING TO SNOW ALONG AND WEST OF
HIGHWAY 59 IN NORTHEAST COLORADO. IT HAS BEEN VERY SLOWLY CREEPING
EASTWARD THROUGH THE DAY AND AS TEMPERATURES COOL TONIGHT EXPECT
THAT TREND TO CONTINUE. RAIN/SNOW MIX COULD GET AS FAR EAST AS
HIGHWAY 25 BY SATURDAY MORNING BUT MORE LIKELY NO FURTHER EAST
THAN HIGHWAY 27. MEASURABLE SNOW WILL BE LIMITED MAINLY TO GRASSY
AND ELEVATED SURFACES WITH 1 TO 3 INCHES POSSIBLE BUT CONSIDERABLE
MELTING WILL OCCUR. ROADS ARE MOSTLY ABOVE FREEZING AND EXPECT
THEM TO BE WET WITH POSSIBLE SLUSHY SPOTS. NORTHEAST WINDS TODAY
WILL BECOME NORTH THEN NORTHWEST TONIGHT AND SATURDAY AS THE
SURFACE LOW MOVES INTO NORTH CENTRAL KANSAS. THEY WILL CONTINUE TO
BE ON THE BREEZY SIDE WITH GUSTS UP TO 25 MPH WITH A DECENT
PRESSURE GRADIENT ACROSS THE AREA.

TEMPERATURES WILL NOT HAVE MUCH OF A DIURNAL RANGE WITH LOWS
TONIGHT RANGING FROM THE LOWER 30S IN COLORADO TO AROUND 40 IN
NORTON AND HILL CITY...THEN HIGHS ON SATURDAY FROM THE UPPER 30S
IN NORTHEAST COLORADO TO UPPER 40S IN NORTON AND HILL CITY.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 215 AM MDT FRI APR 29 2016

THE LONG TERM BEGINS WITH A WEAK LOBE OF LOW PRESSURE THAT WILL
APPROACH THE CWA ON MONDAY. SLIGHT CHC TO CHC POPS WILL ACCOMPANY
THE LOW AS IT MOVES FROM NORTHWEST TO SOUTHEAST ON MONDAY AND
TUESDAY. HIGH PRESSURE BEGINS TO FILL INTO THE CENTRAL PLAINS LATE
TUESDAY AS THE AREA OF LOW PRESSURE EXITS OFF TO THE SOUTHEAST. THIS
RIDGE WILL BUILD IN AND BECOME QUITE AMPLIFIED AS WE HEAD INTO THE
MIDDLE TO END OF NEXT WEEK. DRY WEATHER WILL PREVAIL THROUGH THE END
OF THE FORECAST PERIOD. TEMPERATURES WILL BEGIN TO REBOUND AS THE
RIDGE BUILDS INTO THE REGION. LOOK FOR HIGHS TO REACH THE 60S BY
TUESDAY AND INTO THE 70S BY MID WEEK WITH LOWS IN THE 30S AND 40S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1111 AM MDT FRI APR 29 2016

SHORTWAVE TROUGH OVER SOUTHERN COLORADO WILL MOVE NORTHEAST AND
CUT OFF OVER NORTHWEST KANSAS TONIGHT. WIDESPREAD RAIN AND RAIN
SHOWERS WILL CONTINUE THROUGH THE ENTIRE TAF PERIOD. THERE ARE
OCCASIONAL BREAKS ON RADAR IN THE PRECIPITATION...BUT CEILINGS
WILL REMAIN PRIMARILY IFR WITH SOME LIFR CIGS POSSIBLE OVERNIGHT
AND INTO SATURDAY MORNING. SURFACE WINDS WILL SHIFT FROM NORTHEAST
TO NORTHWEST TONIGHT BEHIND A COLD FRONT AND REMAIN BREEZY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...TL
AVIATION...024
Hazardous weather outlook, Apr 29, 2:10 AM MST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
310 AM MDT FRI APR 29 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300915-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
310 AM MDT FRI APR 29 2016 /410 AM CDT FRI APR 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

LIGHT SNOW WILL BE POSSIBLE TONIGHT IN EASTERN COLORADO AND MAY
MIX WITH RAIN INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST
NEBRASKA. ACCUMULATIONS OF A FEW INCHES ARE POSSIBLE NEAR YUMA AND
FLAGLER COLORADO. MOTORISTS TRAVELING INTERSTATE 70 LATER TONIGHT
ACROSS EASTERN COLORADO SHOULD BE PREPARED FOR WINTRY DRIVING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A MIX OF RAIN AND SNOW WILL BE POSSIBLE ACROSS EASTERN COLORADO
SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Sherman

When
April 29, 2:30 PM MST to 6:30 PM MST
Where
Sherman forecast zone
Reported by
Law Enforcement
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Rain transitioned to snow across the county, along with a mix of sleet and graupel in between. The sudden accumulation of thick slush on I-70 immediately caused atleast 25 vehicle slide-offs and atleast 10 accidents, along with some injuries. Due to the number of slide-offs and accidents, multiple first response agencies were involved in the clean-up. Westbound I-70 was closed across the county for a few hours due to the poor driving conditions and rescue efforts. Snowfall amounts ranged from 2 inches in the eastern part of the county, to six inches near the Colorado border. In some locations the sleet and graupel covered the ground.

Winter Weather, Thomas

When
April 29, 4:45 PM CST to 10:00 PM CST
Where
Thomas forecast zone
Reported by
Law Enforcement
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Rain transitioned to snow across county. The sudden change to snow, along with a mix of sleet, immediately caused 10-15 vehicle slide-offs on I-70. Westbound I-70 was closed from Colby to the Sherman county line for a few hours during the clean-up. Little to no snow accumulated across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622179, 622178.